Georgia, 2003

Hail and Damaging Winds in Georgia, July 4, 2003

July 4, 2003 · NWS FFC · 5 events in 3 counties and zones

2 thunderstorm wind, 2 lightning, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 4, 1:53 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 4, 1:53 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
248 PM EDT FRI JUL  4 2003

.OVERVIEW...WEAK RIDGE ACROSS SOUTHEAST U.S. WILL AID IN THE
CONTINUED NORTHWARD TRANSPORT OF MOISTURE THROUGH EARLY PART OF WEEK.
UPPER RIDGE GRADUALLY BUILDS INTO CENTRAL U.S.  THIS WILL ALLOW A
FRONT TO SLIDE THROUGH BY LATE NEXT WEEK.  IN THE
MEANTIME...HOT...HUMID...AND HAZY WITH SCATTERED AFTERNOON
THUNDERSTORMS WILL BE THE STORY.

.SHORT TERM...TYPICAL SUMMER SITUATION WITH THE COMPLICATION OF
STRATUS OVER THE AREA SATURDAY AND SUNDAY.  EXPECTING DENSER
AND MORE WIDESPREAD STRATUS COVERAGE ON SATURDAY WITH CONTINUED
SOUTHERLY FLOW.  THIS WILL KEEP TEMPS SUPRESSED AS SUGGESTED IN MOS
GUIDANCE.  ETA TRENDING THIS WAY AND IT SEEMS TO HAVE HANDLED
SIMILAR SITUATION TODAY REASONABLY WELL.  POPS WILL BE ESPECIALLY
CHALLENGING...AS STRATUS WILL KEEP CONVECTION SUPRESSED BUT MESOETA
LIFTS WEAK LOW-LEVEL WAVE NORTHWARD SATURDAY.  DIFFERENTIAL HEATING
ALONG STRATUS EDGE WILL ALSO BE A FOCUS AREA...MUCH LIKE TODAY.
WILL HIT POPS HARDER ON WRN SIDE OF STATE FOR SATURDAY BUT KEEP CHC
THROUGOUT THE REMAINDER OF STATE.  FLAT RIDGE OVER AREA THROUGH
WEEKEND SHOULD KEEP A CHANCE OF AFTERNOON THUNDERSTORMS AREA
WIDE...WITH BETTER CHANCES IN SOUTHERN COUNTIES.

.EXTENDED...
CENTRAL U.S. RIDGE STRENTHENS INTO UPPER MIDWEST OVER THE COURSE OF
NEXT WEEK...PLACING GA UNDER WEAK EASTERLY FLOW.  SFC BERMUDA RIDGE
ESTABLISHES ITSELF UNDER THIS PATTERN...MEANING TYPICAL SUMMER
AFTERNOON CONVECTION IN STORE FOR MUCH OF THE WEEK.  LONG RANGE
MODELS CONSISTENT IN HAVING FRONT APPROACH SOUTHEAST U.S. FROM NW ON
WEDNESDAY...BUT STALLS IN OHIO VALLEY BECAUSE RIDGE IS TOO STRONG.
A STRONGER FRONT BLASTS THRU ON THURSDAY SO POPS WILL BE HIGHEST
THAT DAY AND THEN TEMPS/POPS WILL DECREASE ON FRIDAY.

.PRELIMINARY POINT TEMPS/POPS...

KATL 71 85 70 83 / 30 50 30 30
KAHN 69 86 69 83 / 30 50 30 30
KGVL 68 83 68 83 / 30 40 30 30
KRMG 69 85 69 87 / 20 40 30 30
KCSG 72 86 71 88 / 40 50 30 30
KMCN 72 86 70 87 / 40 50 30 30

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 27
Hazardous weather outlook, Jul 4, 4:45 AM EST, 9 hours 15 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 AM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

A FEW THUNDERSTORMS EXPECTED THIS AFTERNOON.

.SYNOPSIS...
LIGHT SOUTHERLY FLOW CONTINUES AS HIGH PRESSURE REMAINS TO THE EAST
OF THE AREA.  A WEAK FRONTAL BOUNDARY ACROSS SOUTHERN GEORGIA WILL
SLOWLY BEGIN TO SHIFT NORTH THIS AFTERNOON AS HIGH PRESSURE BUILDS
INTO CENTRAL FLORIDA.

.PRIMARY HAZARD...THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE
LIGHTNING AND LOCALLY HEAVY DOWNPOURS.

.DISCUSSION...
SUFFICIENT MOISTURE AND DAYTIME HEATING WILL AGAIN BRING THE
POTENTIAL FOR ISOLATED AFTERNOON THUNDERSTORMS.  LIFTED INDICES WILL
RANGE FROM MINUS 2 TO MINUS 4...WHILE CAPES INCREASE TO NEAR 2000.
DIFFERENTIAL HEATING OF THE EARTHS SURFACE...ALONG WITH OTHER WEAKLY
INDUCED BOUNDARIES...WILL PROVIDE A TRIGGER FOR THUNDERSTORMS TO
DEVELOP THIS AFTERNOON. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT
WILL BE SOUTH OF A LINE FROM COLUMBUS TO MACON...IN ADDITION TO THE
NORTHEAST GEORGIA MOUNTAINS BETWEEN 1 PM AND 7 PM.  THOSE WITH
OUTDOOR ACTIVITIES TODAY SHOULD KEEP IN MIND THE POTENTIAL FOR
LIGHTNING AND HEAVY DOWNPOURS.  THUNDERSTORMS ARE EXPECTED TO
DIMINISH IN COVERAGE AND INTENSITY SHORTLY AFTER SUNSET.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS ARE POSSIBLE EACH DAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

The radar

The Atlanta radar (KFFC), 75 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
July 4, 2:00 PM EST
Where
Fulton County, Roswell
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
GENERAL PUBLIC
Coordinates
34.017, -84.367

The public reported that several tree limbs were blown down. Wind gusts were estimated at 50 mph. Pea-sized hail was also reported.

Lightning, Gwinnett

When
July 4, 2:00 PM EST to 3:00 PM EST
Where
Gwinnett County, Lawrenceville
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
34.483, -84.933

The Gwinnett Daily Post of Lawrenceville reported that lightning struck a home in Lawnreceville on Green Oak Circle putting a hole in the roof and setting the home on fire. The fire was exinguished within 30 minutes.

Lightning, Gwinnett

When
July 4, 2:10 PM EST
Where
Gwinnett County, Suwanee
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

The Gwinnett Daily Post of Lawrenceville reported that lightning struck a home on Waterloch Court. No one was home at the time and damage was light.

Thunderstorm Wind, Gordon

When
July 4, 5:30 PM EST
Where
Gordon County, Calhoun
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
34.483, -84.933

The Calhoun police department reported that thunderstorm winds blew part of a roof off an apartment building, tore down a couple of traffic signals, and blew down a number of trees. Most of this damage occurred along and near Georgia Highway 156, Redbud Road in Calhoun.

Hail, Gordon

When
July 4, 5:30 PM EST
Where
Gordon County, Calhoun
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

The Calhoun police department reported penny-sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330262, 5334748, 5334749, 5330317, 5369228.